Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

July 30, 2011Chisago County, Isanti County, Kanabec County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 30, 2011, 10:32 AM CDT for Chisago County, Isanti County, Kanabec County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 10:32 AM CDT (15:32 UTC)
Expired
Jul 30, 2011, 11:30 AM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Isanti County, MN, Kanabec County, MN

The radar

The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WWUS83 KMPX 301532
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 AM CDT SAT JUL 30 2011

MNZ044-045-050>053-WIZ014-301630-
BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-POLK-SHERBURNE-
1032 AM CDT SAT JUL 30 2011

AT 1029 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
HINCKLEY TO OGILVIE TO 3 MILES SOUTHWEST OF PEASE. THESE STORMS WERE
MOVING EAST AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  QUAMBA.
  LEWIS LAKE.
  BRUNSWICK.
  DALBO.
  BRAHAM.
  STANCHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4598 9304 4597 9313 4574 9313 4573 9286
      4565 9287 4565 9254 4573 9254 4574 9252
      4572 9237 4536 9282 4565 9392 4607 9305
TIME...MOT...LOC 1531Z 286DEG 29KT 4608 9283 4583 9335
          4567 9367

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:42 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 30, 6:42 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
642 AM CDT SAT JUL 30 2011

DISCUSSION...SENT PREVIOUSLY.

MUCH OF THE EMPHASIS ON THE FORECAST HAS BEEN SPENT ON THE
THUNDERSTORM CHANCES TODAY THROUGH TUESDAY...WITH THE PRIME
PERIODS APPEARING TO BE THIS EVENING AND THEN AGAIN MONDAY NIGHT.
BOTH OF THESE WILL HAVE SOME CHANCES FOR SEVERE
THUNDERSTORMS...WITH THE LATTER PERIOD SLIGHTLY MORE FAVORED.

SYNOPSIS...THE JUICY LOW-LEVEL AIR MASS...CHARACTERIZED BY DEW
POINTS ABOVE OUR NORMAL LOW TEMPERATURES...CONTINUES ACROSS THE
AREA AND BASICALLY WILL THROUGH AT LEAST MONDAY. ONGOING
CONVECTION MOVING ACROSS NORTHWEST MN BY MID-MORNING IS BEING
DRIVEN BY SHORT WAVE ENERGY AND RETURNING WARM AIR ADVECTION. LOW-
LEVEL ADVECTION WILL STRENGTHEN DURING THE DAY WITH SURFACE
REFLECTION IN THE DAKOTAS DRIVING A TIGHTER GRADIENT ACROSS MN AND
WI. THE RICH DEW POINT AIR AND SOME SUNSHINE WILL ALLOW FOR
DESTABILIZATION AND PROBABLE THUNDERSTORM REDEVELOPMENT LATE THIS
AFTERNOON INTO THE EVENING IN CENTRAL MN. THE COVERAGE OF THIS
REMAINS SOMEWHAT UNCERTAIN THOUGH...PARTIALLY DUE TO HOW THE
MORNING ACTIVITY WILL EFFECT REDEVELOPMENT...AND MORE SO THAT THE
UPPER LEVEL ENERGY IS PULLING NORTHEAST AWAY FROM THE BOUNDARY AS
THE NIGHT PROGRESSES. THE FRONT WILL SAG SOUTHWARD NO SUNDAY
BUT REMAIN IN THE FORECAST AREA. GREATER FORCING IS FAVORED TO
RETURN LATER MONDAY AND INTO MONDAY NIGHT WITH A STRONGER AND MORE
PROGRESSIVE LOW PRESSURE AREA. WHILE THE GREATER DYNAMICS AGAIN
APPEAR FURTHER NORTH...THE LOW-LEVEL JET PLACEMENT AND NOCTURNAL
TIMING ARE LINED UP FAIRLY WELL IN SEVERAL OF THE MODELS FOR
POSSIBLE SEVERE STORM/MCS DEVELOPMENT ACROSS NORTHERN/EASTERN MN
INTO WI DURING MONDAY NIGHT.

THIS MORNING...HAVE USED THE RUC AND HRRR HEAVILY THROUGH THIS
MORNING WHICH ARE CAPTURING THE CONVECTION AND ITS FORCING AND
QUICKER MOVEMENT BETTER THAN THE NAM. AS AN ASIDE...THIS HAS
SEEMED TO BE THE CASE WITH MANY OF THESE LATE NOCTURNAL STORM
CLUSTERS THE PAST WEEK. THE HIGHER PVA AND DEEPER MOISTURE
CONVERGENCE ARE FOCUSED JUST NORTH OF THE FORECAST AREA...BUT THE
WARM AIR ADVECTION PATTERN HAS SHOWN SIGNS OF TRIGGERING ISOLATED
STORMS TO THE SOUTH OF THIS DYNAMIC FORCING. SO WILL HAVE A
GRADIENT OF HIGHER POPS IN THE FAR NORTH BUFFERED WITH A SLIGHT
CHANCE FURTHER SOUTH. A FEW PULSE STRONG STORMS ARE PROBABLE IN
THE FAR NORTHERN FORECAST AREA.

THIS AFTERNOON AND TONIGHT...THERE MAY BE SOME BOUNDARIES IN PLACE
FROM THIS MORNINGS ACTIVITY ACROSS THE NORTHERN FORECAST
AREA...ALONG WITH AN OLD SYNOPTIC BOUNDARY THAT HAD TRIGGERED
YESTERDAY AFTERNOONS ISOLATED STORMS. THE ELEVATED MIXED LAYER
OVER CENTRAL MN WILL OFFER VERY STEEP LAPSE RATES WHICH IS
PROBABLY THE BEST OVERALL PARAMETER...AIDING IN MIXED-LAYER CAPE
FROM THE NAM THIS AFTERNOON OF 3000-4000 J/KG. THERE IS A GENERAL
CAP FORECAST THROUGH 21/22Z ON HOURLY BUFR SOUNDINGS FROM THE
NAM SO HAVE LATE AFTERNOON POPS INCREASING AFTER THIS TIME. IT
WOULD SEEM LIKE THE EVENING 00Z-06Z WOULD LIKELY BE THE MOST
FAVORED TIME FOR SEVERE STORMS WITH THE LOW-LEVEL JET KICKING IN
AIDING IN OVERCOMING THE CAP. THE SREF CALIBRATED SEVERE
PROBABILITIES AND WRF REFLECTIVITY COVERAGES SUPPORT THAT TIME
PERIOD. LOW-LEVEL SHEAR VALUES REMAIN AT 10-15 KTS IN A
NAM/GFS/LOCAL WRF CONSENSUS. DEEP LAYER SHEAR VALUES NEAR 40 KTS
WILL BE SUPPORTIVE OF POSSIBLY SUPERCELL STRUCTURES DURING INITIAL
DEVELOPMENT ALONG THE BOUNDARY...AND THEN MORE TEMPORARY CLUSTERS
AFTER. HAIL AND ISOLATED DOWNBURSTS WOULD BE THE PRIMARY THREAT
FROM INITIAL STORMS. AFTER 03Z...ANY ORGANIZED STORMS...WHICH
WOULD TEND TO PROPAGATE SOUTHEAST...WOULD LIKELY HAVE MORE OF A
DAMAGING WIND THREAT. THIS SEEMS FAVORED MORE OVER WESTERN WI THAN
THE REST OF THE FORECAST AREA WHERE MID-LEVEL WIND SUPPORT AND
MOISTURE TRANSPORT IS BETTER LONGER /THROUGH 06Z-12Z/.
TEMPERATURES OVER THE PAST THREE DAYS HAVE BEEN REMARKABLY
CONSISTENT. TODAY SHOULD ADD A COUPLE DEGREES TO THOSE READINGS IN
THE SOUTHERN HALF OF THE FORECAST AREA /LESS CLOUD BLOWOFF/.
SCATTERED LOWER 90S ARE LIKELY THERE.

SUNDAY...HAVE LEANED MORE TOWARDS THE GFS FOR THIS PERIOD WHICH
HAS A FURTHER NORTH SOLUTION OF THE WEST-TO-EAST DRAPED BOUNDARY.
THIS ACTUALLY MAY BE A SIMILAR SETUP TO YESTERDAY JUST WITH MORE
INSTABILITY. THAT IS...THE BOUNDARY WILL HAVE WEAK CONVERGENCE
WITHIN A GENERAL AREA OF HIGH PRESSURE...BUT MIXED LAYER CAPE
ALONG AND TO THE SOUTH WILL BE 2000-3000 J/KG. SO HAVE A CORRIDOR
OF ISOLATED TO SCATTERED POPS IN THE CENTRAL FORECAST AREA
GENERALLY DURING THE LATER AFTERNOON.

MONDAY NIGHT INTO TUESDAY...HAVE GONE TOWARDS THE EC AND GFS
ENSEMBLE DURING THIS PERIOD. THE WARM AIR ADVECTION PATTERN IS
STRONG ON MONDAY WITH MUCH OF THE DYNAMICS AND CONVERGENCE FOCUSED
TO THE NORTHWEST AND NORTH OF THE AREA. THE BOUNDARY DROPS THROUGH
ON MONDAY NIGHT INTO AT LEAST EARLY TUESDAY. HIGHER QPF VALUES AND
POPS IN THE GFS ENSEMBLE HAVE BEEN CONSISTENT WITH NORTHEAST MN
INTO NORTHERN WI/MI. HOWEVER...COMPLIMENT OF INSTABILITY AND SHEAR
EXTENDS FURTHER SOUTHWEST INTO THE FORECAST AREA. HAVE USHERED
POPS SLIGHTLY HIGHER WHICH CONTINUES THE TREND. ALSO INTRODUCED
HIGHER QPF IN THE NORTHEAST FORECAST AREA...WITH AMOUNTS ONE HALF
TO ONE INCH.

&&

.AVIATION... /12Z TAF ISSUANCE/
FORECAST CHALLENGE ARE THUNDERSTORM CHANCES FOR TODAY THROUGH
SUNDAY. THIS MORNING...A MESOSCALE CONVECTIVE SYSTEM OVER NORTH
DAKOTA WITH APPARENT COOL POOL SHOULD SUSTAIN NEW THUNDERSTORMS
DEVELOPMENT OVER WEST CENTRAL AND CENTRAL MN TODAY.  MODELS KEEP THE
BEST FORCING NORTH OF KAXN AND KSTC TDA. IT WAS STILL TOO DIFFICULT
TO DETERMINE TIMING AND LOCATION WHERE NEW CONVECTION WILL SETUP.
IN THE MEANTIME...ONGOING SHOWERS AND STORMS EXPECTED TO DIMINISH
SOMEWHAT THIS MORNING...THEN REKINDLE AS COLD FRONT SLIDES EAST
LATER TODAY AND TONIGHT. EXPECT SOME PATCHY FOG THROUGH 800 AM OVER
WEST CENTRAL WISCONSIN...THEN GENLY VFR CONDS.  CONDITIONS LOWERING
BRIEFLY TO IFR TO MARGINAL VFR IN THE VICINITY OF THUNDERSTORMS.
SURFACE WINDS OCCASIONALLY GUSTING OVER 40 KNOTS.

KMSP...
VFR CONDITIONS PREVAILING THROUGH THE BALANCE OF THE PERIOD.
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING LATER TODAY AND
TONIGHT. QUESTION IS WHETHER A FEW SHOWERS OR STORMS WILL MAKE INTO
THE AREA BEFORE NOON. THUNDERSTORMS WILL BECOME MORE LIKELY LATER
TONIGHT. WX CONDS ARE LIKELY TO LOWER TO IFR/MARGINAL VFR
CATEGORIES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

MTF/JM
Hazardous weather outlook, Jul 30, 4:23 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 AM CDT SAT JUL 30 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
311100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
423 AM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA...WITH THE MAIN THREAT PERIOD BEING LATE THIS
AFTERNOON INTO TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR ACROSS
CENTRAL MINNESOTA THIS MORNING AND EARLY AFTERNOON. A FEW OF
THESE MAY REACH SEVERE LIMITS WITH QUARTER SIZE HAIL. DURING THE
LATE AFTERNOON AND EVENING HOURS...SCATTERED STORMS ARE EXPECTED
TO DEVELOP ACROSS CENTRAL MINNESOTA AND EVOLVE GRADUALLY
SOUTHEAST THROUGH THE EVENING AND POSSIBLY INTO THE OVERNIGHT.
LARGE HAIL AND SCATTERED STRONG WINDS WOULD BE THE PRIMARY
THREATS FROM ANY STORMS THAT DO REACH SEVERE LIMITS. THERE IS A
SMALL CHANCE FOR A TORNADO OR TWO IN CENTRAL MINNESOTA LATE THIS
AFTERNOON AND EARLY THIS EVENING...GENERALLY ALONG AND NORTH OF A
MONTEVIDEO TO CAMBRIDGE LINE. IN ADDITION...TEMPORARY HEAVY
RAINFALL RATES COULD LEAD TO SOME LOCALIZED FLOODING ISSUES DUE TO
RECENT WET CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK
AREA ON SUNDAY. A FEW STRONG STORMS ARE POSSIBLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA ON MONDAY AFTERNOON AND NIGHT WITH THE APPROACH AND PASSAGE
OF A FRONT.

THERE ARE CHANCES FOR THUNDERSTORMS TUESDAY...AND THEN AGAIN
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND EASTERN MINNESOTA INTO WESTERN
WISCONSIN.

In the hours before

Special weather statement, Jul 30, 9:53 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 AM CDT SAT JUL 30 2011

MNZ043>045-050-301545-
BENTON-KANABEC-MILLE LACS-MORRISON-
953 AM CDT SAT JUL 30 2011

AT 948 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LITTLE ROCK. THIS STORM WAS MOVING EAST AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MORRILL.
  HILLMAN.
  RUM RIVER.
  MILACA.
  BOCK.
  OGILVIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4617 9336 4576 9332 4574 9413 4595 9416
TIME...MOT...LOC 1453Z 266DEG 37KT 4583 9398

CLF
Special weather statement, Jul 30, 10:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1032 AM CDT SAT JUL 30 2011

MNZ044-045-050>053-WIZ014-301630-
BENTON-CHISAGO-ISANTI-KANABEC-MILLE LACS-POLK-SHERBURNE-
1032 AM CDT SAT JUL 30 2011

AT 1029 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
HINCKLEY TO OGILVIE TO 3 MILES SOUTHWEST OF PEASE. THESE STORMS WERE
MOVING EAST AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  QUAMBA.
  LEWIS LAKE.
  BRUNSWICK.
  DALBO.
  BRAHAM.
  STANCHFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4598 9304 4597 9313 4574 9313 4573 9286
      4565 9287 4565 9254 4573 9254 4574 9252
      4572 9237 4536 9282 4565 9392 4607 9305
TIME...MOT...LOC 1531Z 286DEG 29KT 4608 9283 4583 9335
          4567 9367

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:56 AM CDTSpecial Weather StatementMPXDouglas, Todd64 min
Jul 30, 9:53 AM CDTSpecial Weather StatementMPXMille Lacs52 min
Jul 30, 11:48 AM CDTSevere Thunderstorm WarningMPXStevens42 min
Jul 30, 1:07 PM CDTSpecial Weather StatementMPXLac qui Parle53 min
Jul 30, 6:06 PM CDTSevere Thunderstorm WarningMPXTodd54 min
Jul 30, 6:54 PM CDTSevere Thunderstorm WarningMPXTodd51 min
Jul 30, 6:58 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison62 min
Jul 30, 11:24 AM CDTSpecial Weather StatementMPXBarron, Polk66 min
Jul 30, 12:14 PM CDTSpecial Weather StatementMPXBarron, Polk76 min
Jul 30, 12:48 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Polk, Rusk, Saint Croix72 min
Jul 30, 1:15 PM CDTAreal Flood AdvisoryMPXBarron, Chippewa, Dunn, Rusk3 hr
Jul 30, 1:59 PM CDTSpecial Weather StatementMPXChippewa, Dunn61 min
Jul 30, 2:04 PM CDTSevere Thunderstorm WarningMPXDunn, Saint Croix41 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.